Hail, Madison
- When
- August 26, 2:48 PM CST
- Where
- Madison County, 10 mi S of Huntsville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.583, -86.617
Dime size hail was reported along US 231 near the Tennessee River.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 26, 1:40 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 240 PM CDT MON AUG 26 2002 UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY. UPPER LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY. AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA. BELIEVE THE BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL LOCATIONS. TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS. HSV 66/87/66/87/66 23231 BHM 67/89/67/89/67 23231 MGM 69/90/68/90/69 13131 .BHM...NONE.
ALZ001>050-262030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT MON AUG 26 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM. SOME STORMS COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING. ELSEWHERE ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER THREAT OF SEVERE WEATHER. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS... ESPECIALLY IN NORTHEASTERN ALABAMA. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
Dime size hail was reported along US 231 near the Tennessee River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312436.